Alert archive / Kansas / High Wind Watches in 2018
High Wind Watch 3, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind watch at Apr 1, 2018, 3:34 PM CDT for 22 counties in Kansas. It took effect at Apr 3, 2018, 2:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 1, 2018, 3:34 PM CDT (20:34 UTC)
- In effect from
- Apr 3, 2018, 2:00 AM CDT
- Expired
- Apr 2, 2018, 1:54 PM CDT
- In force
- Issued by
- NWS Dodge City, KS
All 22 counties
Clark County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 40 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1342 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 774 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
005 WWUS73 KDDC 012034 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 334 PM CDT Sun Apr 1 2018 KSZ030-031-043>046-061>065-074>080-085>088-021000- /O.NEW.KDDC.HW.A.0003.180403T0700Z-180403T2000Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Stevens- Seward-Meade-Clark- Including the cities of Wakeeney, Pheifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 334 PM CDT Sun Apr 1 2018 /234 PM MDT Sun Apr 1 2018/ ...HIGH WIND WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY AFTERNOON... The National Weather Service in Dodge City has issued a High Wind Watch, which is in effect from late Monday night through Tuesday afternoon. * TIMING...Early Monday morning through Tuesday afternoon * WINDS...Sustained winds 30 to 40 mph with gusts to around 60 mph * IMPACTS...Light structural damage can occur when wind gusts exceed 60 mph. Occasional power interruption will also be possible. Travel could become hazardous where there are strong cross winds, especially around grain elevators. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
1 follow-up statement
719 WWUS73 KDDC 021854 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 154 PM CDT Mon Apr 2 2018 KSZ030-031-043>046-061>065-074>080-085>088-030900- /O.UPG.KDDC.HW.A.0003.180403T0700Z-180403T2000Z/ /O.NEW.KDDC.HW.W.0008.180403T0900Z-180403T2100Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Stevens- Seward-Meade-Clark- Including the cities of Wakeeney, Pheifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 154 PM CDT Mon Apr 2 2018 /1254 PM MDT Mon Apr 2 2018/ ...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 4 PM CDT TUESDAY... The National Weather Service in Dodge City has issued a High Wind Warning, which is in effect from 4 AM to 4 PM CDT Tuesday. The High Wind Watch has been upgraded. * TIMING...Early Tuesday morning through Tuesday afternoon * WINDS...Sustained winds 30 to 40 mph with gusts to around 60 mph * IMPACTS...Light structural damage can occur when wind gusts exceed 60 mph. Occasional power interruption will also be possible. Travel could become hazardous where there are strong cross winds, especially around grain elevators. Areas of blowing dust will also occur over open agricultural fields creating highly variable visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ KSZ066-081-089-090-030900- /O.NEW.KDDC.HW.W.0008.180403T0900Z-180403T2100Z/ Stafford-Pratt-Comanche-Barber- Including the cities of St. John, Stafford, Macksville, Pratt, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 154 PM CDT Mon Apr 2 2018 ...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 4 PM CDT TUESDAY... The National Weather Service in Dodge City has issued a High Wind Warning, which is in effect from 4 AM to 4 PM CDT Tuesday. * TIMING...Early Tuesday morning through Tuesday afternoon * WINDS...Sustained winds 30 to 40 mph with gusts to around 60 mph * IMPACTS...Light structural damage can occur when wind gusts exceed 60 mph. Occasional power interruption will also be possible. Travel could become hazardous where there are strong cross winds, especially around grain elevators. Areas of blowing dust will also occur over open agricultural fields creating highly variable visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Apr 1, 3:26 PM CDT, 8 minutes earlier.
Area forecast discussion, Apr 1, 3:26 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 326 PM CDT Sun Apr 1 2018 ...Updated Short Term, Long Term, Fire Weather Sections... .SHORT TERM...(This evening through Monday) Issued at 325 PM CDT Sun Apr 1 2018 A shallow wedge of cold air spread across southwest Kansas today, and sustained northeast winds, along with stratus clouds, kept temperatures below forecast in the upper 20s to lower 30s. The NAM12 and WRF-ARW (along with ARW-core counterparts RAP/HRRR) did fairly well with the temperatures in this regime, so these models were followed going forward through tonight and tomorrow. A vigorous storm system will move quickly across the Northern Rockies tonight into Monday, leading to robust surface cyclogenesis over northeastern Colorado on Monday. The challenge in the forecast will clearly be temperatures, and just how far east 70s and 80s will reach across southwest Kansas. The latest thinking is now that 70s and 80s will be a bit more pinched off toward areas generally along/west of U83 given how impressive this shallow cold surge was today. It will be difficult to totally dislodge this remnant airmass, and areas that see wind direction from the due south (which will be most of southwest and central Kansas), will still see some of this remnant, but modified cool airmass. As a result, forecast highs were lowered east of U83 by as much as 10 degrees in some cases. Stafford and Pratt County will likely see highs tomorrow in the lower to mid 50s, whereas Elkhart to Liberal will likely top out in the lower 80s. .LONG TERM...(Monday night through Sunday) Issued at 325 PM CDT Sun Apr 1 2018 Late Monday Night into Tuesday, we will see the intense storm system (as mentioned in the Short Term section), move quickly across the Northern High Plains, and this will create very strong surface cold frontogenesis across western Nebraska. Substantial pressure rises combined with the MSLP gradient itself in the 06-15z Tuesday time frame will lead to very strong north to northwest winds. The GFS and ECMWF models both show 50 to 55 knots at 850mb, within the strong cold advection mixed layer, as shown by the GFS model. WFO DDC and neighboring offices collaborating on boosting winds up using CONSMOS guidance, which brings winds close to High Wind territory (30-40 mph sustained or gusts to 58 mph). A High Wind Watch will be issued during this late afternoon forecast update for most of western Kansas. All precipitation with this passing storm system will remain well to the north, so the official forecast will remain dry. Going into mid-week, winds will be light Tuesday Night as high pressure moves in, but pick back up out of the south by midday Wednesday. The larger scale pattern will be characterized by high zonal index from the west-northwest mid-week, leading to leeside troughing through Thursday. We will be watching for another surge of shallow cold air coming down Friday, with the potential for some precipitation, as the latest ECMWF suggests a weak disturbance rippling through the west-northwest pattern across southwest Kansas. A high degree of low level baroclinicity would certainly lead to the necessary upward vertical motion for coherent precipitation, although as typical, much of this activity should be confined to central or south central Kansas. The large scale pattern will remain too progressive and low-amplitude for a large area of precipitation across western Kansas through pretty much the entirety of the Long Term period (through 8 April). && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1207 PM CDT Sun Apr 1 2018 Widespread MVFR ceiling in the 2000-3000 foot range will continue to erode from northwest to southeast as a small upper level disturbance moves east along the KS-NE border. The ceiling forecast for DDC in particular is more difficult, as there may just be a temporary period of VFR late this afternoon/early evening before MVFR (or perhaps even IFR) ceiling rebuilds back in from the southeast. Winds will be fairly light at 10 knots or less from late afternoon through the night, with wind direction slowly veering from northeast through east to eventually south by early Monday morning. Wind speeds will increase mid-morning to 14 to 17 knots sustained with higher gusts, particularly GCK and LBL. && .FIRE WEATHER... Issued at 330 AM CDT Sun Apr 1 2018 The Fire Weather Watch was converted over to a Red Flag Warning, minus a couple of counties (Kearny and Haskell) due to the latest forecast of very warm/dry air being more confined to just far southwest and west central KS. In these areas, though, afternoon RH will drop down to the 10 to 15 percent range with southwest winds picking up to 20 to 30 mph. On Tuesday, we will see near-critical if not critical fire weather conditions develop again as very dry air will be coming in behind an intense cold front. Even with afternoon temperatures in the upper 40s to mid 50s, dewpoint temperatures in the single digits most everywhere in the afternoon will lead to RH at least as low as the upper teens to around 20 percent. Winds from the north during the afternoon will still likely be in the 25 to 40 mph range with higher gusts. A Fire Weather Watch may be required in future updates, in addition to the High Wind Watch that is being issued on this particular update. && .PRELIMINARY POINT TEMPS/POPS... DDC 23 63 38 51 / 0 0 0 0 GCK 24 74 36 50 / 0 0 0 0 EHA 29 81 38 52 / 0 0 0 0 LBL 24 83 40 53 / 0 0 0 0 HYS 22 58 36 46 / 0 0 10 10 P28 24 55 45 56 / 10 0 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Watch from late Monday night through Tuesday afternoon for KSZ030-031-043>046-061>065-074>080-085>088. Red Flag Warning from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM MDT/ Monday for KSZ061-074-075-084>086. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Umscheid FIRE WEATHER...Umscheid
Hazardous weather outlook, Apr 1, 2:49 AM CDT, 12 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 249 AM CDT Sun Apr 1 2018 KSZ030-031-043>046-061>066-074>081-084>090-020800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 249 AM CDT Sun Apr 1 2018 /149 AM MDT Sun Apr 1 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Unseasonably cold air today will lead to temperatures below freezing to start the day and high temperatures will be staying about 20 degrees below normal this afternoon. Day 1 Hazards ------------- * Non-thunderstorm wind: Limited risk * Freeze: Extreme risk * Snow: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Fire danger will be high on Monday especially for areas along and west of Highway 83. Days 2-7 Hazards ---------------- * Monday - Non thunderstorm wind: Elevated risk - Freeze: Extreme risk - Fire weather: Significant risk * Tuesday - Non thunderstorm wind: Significant risk - Freeze: Extreme risk - Fire weather: Elevated risk * Wednesday - Non thunderstorm wind: Limited risk - Freeze: Extreme risk - Fire weather: Elevated risk * Thursday No hazards. * Friday - Freeze: Extreme risk * Saturday - Non thunderstorm wind: Limited risk - Freeze: Significant risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 2:03 AM CDT | Fire Weather Watch | DDC | Grant, Hamilton, Haskell, Kearny, Morton, Seward and 2 more | 11 hr |
| Apr 1, 1:27 PM CDT | Red Flag Warning | DDC | Grant, Hamilton, Haskell, Kearny, Meade, Morton and 3 more | 32 hr |
Nearby
High Wind Watches in Kansas, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.